New Mexico, 2013

Flash Flood in New Mexico, September 13, 2013

September 13, 2013 · NWS EPZ · 1 event in 1 county or zone

A deep plume of moisture remained over the region with a low level moisture fetch off of the Gulf of Mexico and a mid and upper level moisture feed off the Gulf of California. Very heavy rains occurred over Sierra County and caused flash flooding which included 1 death.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep plume of moisture remained over the region with a low level moisture fetch off of the Gulf of Mexico and a mid and upper level moisture feed off the Gulf of California. Very heavy rains occurred over Sierra County and caused flash flooding which included 1 death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 13, 2:22 AM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Sep 13, 2:22 AM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 AM MDT FRI SEP 13 2013

.SYNOPSIS...
A DEEP FLOW OF MOISTURE WILL CONTINUE OVER THE AREA TODAY WITH
SHOWERS AND THUNDERSTORMS LIKELY OVER PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST NEW MEXICO. EXCESSIVE RUN OFF FROM MODERATE TO HEAVY
RAINFALL WILL RESULT IN POSSIBLE FLOODING ALONG DRAINAGES AND
ARROYOS...AS WELL AS PONDING OF WATER IN POORLY DRAINED AREAS
ROADS. MOISTURE LEVELS WILL DIMINISH ACROSS THE AREA LATER TONIGHT
AND TOMORROW WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE...WITH LESSER RAIN AMOUNTS EXPECTED THROUGH THE WEEKEND.
TEMPERATURES WILL BEGIN TO WARM BACK UP TO SEASONAL NORMALS
THROUGH THE WEEKEND. DRIER CONDITIONS EXPECTED NEXT WEEK.

&&

.DISCUSSION...
A DEEP PLUME OF MOISTURE REMAINS OVER THE AREA EARLY THIS MORNING
WITH NUMEROUS SHOWERS AND A FEW THUNDERSTORMS PRODUCING MODERATE
TO HEAVY RAINFALL. THE GROUND HAS ALREADY BECOME SATURATED FROM
PREVIOUS RAINS AND WILL NOT ABSORB ANY MORE RAIN. EXCESSIVE RUN
OFF FROM THE RAINS IS EXPECTED WITH MORE FLOODING POSSIBLE...
ESPECIALLY ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTH WEST NEW
MEXICO. AS THE MOISTER PLUME SLOWLY SHIFTS TO THE WEST DURING THE
DAY...FAR WEST TEXAS WILL BEGIN TO LESS FREQUENT RAIN AND LOWER
RAIN TOTALS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MOST OF THE
LOCAL FORECAST AREA THROUGH MIDNIGHT TONIGHT.

BY TONIGHT THE DEEPEST MOISTURE WILL BE CONCENTRATED MAINLY OVER
SOUTHWEST NEW MEXICO AND OTHER AREAS WEST OF THE RIO GRANDE. AS
THE LARGE UPPER LOW OVER UTAH BEGINS TO WEAKEN RAIN SHOWERS WILL
BEGIN TO TAPER OFF LATER TONIGHT.

SATURDAY AND SUNDAY WILL SEE A MORE ISOLATED TO SCATTERED SHOWER
AND THUNDERSTORM PATTERN WITH LESSER RAIN AMOUNTS EXPECTED.
MOUNTAIN ZONES MAY STILL BE IMPACTED BY HIGHER RAIN AMOUNTS THAT
WILL REQUIRE FURTHER MONITORING. TEMPERATURES WILL REBOUND BACK TO
NEAR SEASONAL NORMALS DURING THE WEEKEND.

IN THE EXTENDED OUTLOOK...A WEST FLOW WILL BEGIN TO TAKE HOLD OVER
THE AREA THE FIRST PART OF NEXT WEEK. A DRIER AIR MASS WILL MOVE
INTO THE AREA AND MOISTURE WILL BE PUSHED OFF TO THE EAST. RAIN
CHANCES WILL BE MINIMAL...ALLOWING THE AREA TO DRY OUT.
TEMPERATURES WILL BE NEAR SEASONAL NORMALS.

&&

.AVIATION...VALID 13/12Z-14/12Z...
A MOIST AIR MASS WILL REMAIN OVER THE AREA THROUGH TONIGHT WITH
LOW CIGS AND REDUCED VSBY IN FOG AND RAIN EXPECTED THROUGH 06Z.
LARGE AREAS OF EXPECTED OVER SOUTH CENTRAL AND SOUTH WEST NEW
MEXICO TODAY AND THIS EVENING WITH A FEW AREAS INTERMITTENTLY
DROPPING IFR CONDS OVERNIGHT. MTN TOPS WILL BE OBSCURED. PLUME OF
MOISTURE WILL SHIFT MORE TO THE WEST AFT 18Z...IMPACTING MAINLY
KDMN AND KTCS AND AREAS TO THE WEST. GRADUALLY CLEARING CONDITIONS
EXPECTED TO CONTINUE FOR KEPZ AND KLRU AND AREAS EAST AFT 18Z.

&&

.FIRE WEATHER...
VERY MOIST CONDITIONS WILL PERSIST ACROSS THE AREA TODAY. THE
PLUME OF MOISTURE WILL GRADUALLY SHIFT BACK TO THE WEST
TODAY...INCREASING CHANCES OF FOR RAIN OVER SOUTHWEST NEW MEXICO
AND SLOWLY LOWERING CHANCES FOR RAIN OVER SOUTH CENTRAL NEW MEXICO
AND FAR WEST TEXAS THROUGH THE DAY. PERIODS OF HEAVY RAINFALL ARE
EXPECTED THROUGH TONIGHT. WITH THE GROUND SATURATED FROM PREVIOUS
RAINFALL...FLOODING FROM EXCESSIVE RUN OFF IS POSSIBLE...ESPECIALLY
IN BURN SCAR AREAS. STREAM AND RIVER LEVELS WILL REMAIN HIGH
THROUGH FRIDAY. HUMIDITY VALUES WILL REMAIN HIGH THROUGH FRIDAY
AND THEN BEGIN TO GRADUALLY DROP THROUGH THE WEEKEND.

THE MOISTURE PLUME WILL BEGIN TO WEAKEN AND DIMINISH BY LATE FRIDAY
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS STILL POSSIBLE
THROUGH THE WEEKEND BUT WITH LESSER RAIN AMOUNTS. A DRIER WESTERLY
FLOW WILL BEGIN TO TAKE HOLD NEXT WEEK WITH RAIN CHANCES ENDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 82  68  87  66  87 /  40  30  20  20  10
SIERRA BLANCA           83  63  88  61  87 /  30  20  10  20  10
LAS CRUCES              80  64  85  62  85 /  60  30  20  20  10
ALAMOGORDO              81  66  88  64  87 /  50  30  20  20  10
CLOUDCROFT              65  49  68  47  67 /  50  40  30  30  20
TRUTH OR CONSEQUENCES   79  63  83  61  83 /  60  40  30  30  20
SILVER CITY             75  61  74  59  76 /  60  40  30  30  20
DEMING                  79  63  84  61  85 /  60  40  30  20  10
LORDSBURG               83  64  85  62  87 /  50  40  30  30  20
WEST EL PASO METRO      83  69  87  67  87 /  50  30  20  20  10
DELL CITY               84  62  87  60  87 /  30  20  10  20  10
FORT HANCOCK            88  66  90  64  90 /  30  20  10  20  10
LOMA LINDA              80  64  82  62  82 /  40  30  10  20  10
FABENS                  85  68  87  66  87 /  40  30  10  20  10
SANTA TERESA            82  66  86  64  86 /  40  30  20  20  10
WHITE SANDS HQ          82  65  85  63  85 /  60  30  20  20  10
JORNADA RANGE           84  63  85  61  85 /  60  30  20  20  10
HATCH                   79  63  82  61  82 /  60  40  20  20  10
COLUMBUS                84  66  84  64  85 /  60  40  20  20  10
OROGRANDE               82  67  87  65  87 /  40  30  20  20  10
MAYHILL                 69  54  73  52  72 /  50  40  30  30  20
MESCALERO               71  54  76  52  75 /  50  40  30  30  20
TIMBERON                74  52  75  50  74 /  50  40  30  20  20
WINSTON                 71  54  73  52  74 /  60  50  30  30  30
HILLSBORO               78  60  78  58  80 /  60  40  30  30  20
SPACEPORT               80  62  84  60  84 /  60  40  30  20  20
LAKE ROBERTS            74  58  76  56  78 /  60  50  40  30  20
HURLEY                  77  60  77  58  78 /  60  40  20  30  20
CLIFF                   82  59  82  57  84 /  60  40  40  30  20
MULE CREEK              81  53  80  51  83 /  60  40  40  30  20
FAYWOOD                 76  61  78  59  79 /  60  40  30  20  20
ANIMAS                  83  64  85  62  87 /  40  40  30  30  10
HACHITA                 82  62  83  60  85 /  60  40  30  30  10
ANTELOPE WELLS          83  60  83  58  85 /  50  40  20  20  10
CLOVERDALE              79  60  79  58  82 /  40  40  30  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM MDT EARLY THIS MORNING FOR
     NMZ412>417.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR NMZ401>411.

TX...FLASH FLOOD WATCH UNTIL 6 AM MDT EARLY THIS MORNING FOR
     TXZ418>424.

&&

04 LUNDEEN
Hazardous weather outlook, Sep 12, 10:11 AM MST, 21 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT THU SEP 12 2013

NMZ401>417-TXZ418>424-131715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1111 AM MDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT MOISTURE REMAINS OVER THE AREA WITH NUMEROUS RAIN SHOWERS
AND SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT. PERIODS OF
MODERATE TO HEAVY RAINFALL ARE LIKELY. PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND FAR WEST TEXAS MAY SEE SIGNIFICANT ADDITIONAL
RAINFALL TOTALS. THERE IS A POTENTIAL FOR FLOODING ALONG
DRAINAGES...ARROYOS...STREAMS AND LOW WATER CROSSINGS. IN URBAN
AREAS...STREET FLOODING AND PONDING OF WATER IN POORLY DRAINED LOW
LYING AREAS IS POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DEEP LAYER OF MOISTURE WILL REMAIN OVER THE REGION ON FRIDAY BUT
SHIFT TO THE WEST. STILL WE EXPECT PERIODS OF MODERATE TO HEAVY
RAINFALL EXPECTED TO CONTINUE...ESPECIALLY FROM EL PASO WESTWARD
OVER SOUTHWESTERN NEW MEXICO. THERE WILL CONTINUE TO BE A POTENTIAL
FOR FLOODING ALONG DRAINAGES...ARROYOS AND SMALL STREAMS AS WELL
AS URBAN FLOODING OF STREETS AND ROADWAYS THROUGH FRIDAY. A FLASH FLOOD
WATCH WILL BE IN EFFECT THROUGH FRIDAY MORNING....BUT WILL LIKELY
BE EXTENDED FOR WESTERN AREAS.  MOISTURE LEVELS WILL BEGIN TO
DROP ON FRIDAY BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE WITH SOME LOCALIZED FLOODING POSSIBLE IN THE AFTERNOON
AND EVENING. MOISTURE LEVELS WILL DROP EVEN FURTHER ON SATURDAY
AND SUNDAY WITH ONLY ISOLATED SHOWERS AND STORMS EXPECTED. RAIN
AMOUNTS WILL LIGHTER WITH A SPOTTY COVERAGE. MONDAY AND TUESDAY
ARE EXPECTED TO MOSTLY DRY AT THIS POINT...BUT THERE IS SOME
UNCERTAINTY IN THE LONG RANGE MODEL TRENDS FOR THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT REAL TIME RAINFALL AMOUNTS AND ANY OBSERVED
FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

BIRD

In the hours before

Local storm report, Sep 13, 3:25 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
425 AM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 AM     HEAVY RAIN       HILLSBORO               32.92N 107.57W
09/13/2013  M1.04 INCH       SIERRA             NM   CO-OP OBSERVER

&&

EVENT NUMBER EPZ1300619

RM
Local storm report, Sep 13, 6:21 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
721 AM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HEAVY RAIN       SIERRA BLANCA           31.18N 105.36W
09/13/2013  M2.11 INCH       HUDSPETH           TX   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1300620

RM
Local storm report, Sep 13, 6:35 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
735 AM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     HEAVY RAIN       11 NNE EL PASO          31.94N 106.41W
09/13/2013  M3.70 INCH       EL PASO            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 3.70 INCHES OF RAIN IN
            NORTHEAST EL PASO DURING 24 HOUR PERIOD AS OF 7 AM MDT.

&&

EVENT NUMBER EPZ1300621

FAUSETT
Local storm report, Sep 13, 7:17 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
817 AM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       6 SSW CHAPARRAL         31.94N 106.44W
09/13/2013  M4.50 INCH       EL PASO            TX   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL AS OF 7 AM WAS 4.50 INCHES IN
            THE NORTH HILLS SECTION OF NORTHEAST EL PASO.

&&

EVENT NUMBER EPZ1300622

FAUSETT

The radar

The Holloman AFB radar (KHDX), 111 km away, was scanning. The volume nearest the first event began at 14:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sierra

When
September 13, 7:36 AM MST to 11:30 AM MST
Where
Sierra County, 2.71 mi SW of (Tcs)truth/Consqnces to 2.79 mi WNW of Las Palomas
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
33.204, -107.305

The Sierra County Emergency Manager reported several bridges washed out and evacuations taking place around Truth or Consequences. A total of 3.35 inches of rain was reported at the New Mexico State Veterans Home. One death was reported by State Police in Ash Canyon near Elephant Butte Dam. A newspaper report said several dams were breached and over 200 homes were evacuated. Several roads were closed and bridges washed out due to flooding including along Highway 187.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Sierra2013-09-1353MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476956.